MAUDE Adverse Event Report: WRIGHTS LANE : SYNTHES USA PRODUCTS LLC 1.5MM DRILL BIT/MINI QC/65MM; INSTR,SURGICAL,ORTHOPEDIC,AC-POWERED MOTOR/ACCESS & ATTACH

WRIGHTS LANE : SYNTHES USA PRODUCTS LLC 1.5MM DRILL BIT/MINI QC/65MM; INSTR,SURGICAL,ORTHOPEDIC,AC-POWERED MOTOR/ACCESS & ATTACH
Catalog Number 310.141
Medical Device Problem Codes Break (1069); Material Fragmentation (1261)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/19/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional product codes: gfa, gff, hsz.Device is an instrument and is not implanted/explanted.Subject device has been received and is currently in the evaluation process.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during an open reduction internal fixation (orif) of the radius on (b)(6) 2017, 1.5mm drill bit / mini broke.The fragment still remains in the patient.There is no report of surgical delay or patient harm.Surgery completed successfully.The patient outcome was reported as stable.Concomitant devices reported: 2.0mm titanium cortex screw self-tapping 14mm (401.814.96, lot unknown, quantity 1).(b)(4).
 
Additional Manufacturer Narrative
Dhr review completed.Part # 310.141 synthes lot # u250735 supplier lot # (b)(4) expiration date: n/a release to warehouse date: 05 aug 2016 supplier: (b)(4) no ncr¿s were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.Customer quality conducted an investigation of the returned device.The returned drill bit (part 310.141, lot u250735, mfg 05 aug 2016) was inspected at customer quality and the complaint was confirmed.Whether this complaint could be replicated is not applicable because the device was returned broken.The following were performed to complete the investigation.¿ visual inspection ¿ device history record review ¿ drawing review ¿ dimensional analysis material and hardness testing is not applicable at this time as they were tested at the time of manufactured and confirmed to have no issues through the dhr review.Upon visual inspection, the drill bit was noted to be broken.Fragment was not returned.Dhr review showed no ncr¿s were generated during production.Drawing (current and mfg) was reviewed and were determined to be suitable for the intended design, application and dimensional conformity when used as recommended.The diameter of the shaft closest to the break was measured to be with in the specification of 1.475 to 1.50mm at 1.49mm based on drawing.During the investigation, no product design issues or discrepancies were observed that may have contributed to the complaint condition therefor no further corrective and preventive actions are proposed.Due to the serious injury design and clinical risk management (dcrm) document was reviewed.The complaint is adequately addressed by the risk assessment.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
1.5MM DRILL BIT/MINI QC/65MM
Common Device Name
INSTR,SURGICAL,ORTHOPEDIC,AC-POWERED MOTOR/ACCESS & ATTACH
Manufacturer (Section D)
WRIGHTS LANE : SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7126635
Report Number2939274-2017-50356
Device Sequence Number1466692
Product Code HWE
UDI-Device Identifier10886982185983
UDI-Public(01)10886982185983(10)U250735
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 11/19/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number310.141
Device Lot NumberU250735
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/30/2017
Initial Date Received by Manufacturer 11/20/2017
Supplement Date Received by Manufacturer01/16/2018
Initial Report FDA Received Date12/18/2017
Supplement Report FDA Received Date01/17/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age33 YR